Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Morristown, TN

July 5, 2016Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2016, 5:51 PM EDT for Greene County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 5:51 PM EDT (21:51 UTC)
Expired
Jul 5, 2016, 6:15 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KMRX 052151
SVRMRX
TNC059-052215-
/O.NEW.KMRX.SV.W.0077.160705T2151Z-160705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN EASTERN TENNESSEE...

* UNTIL 615 PM EDT

* AT 551 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  ROGERSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENEVILLE...TUSCULUM...MOSHEIM...BAILEYTON...CHUCKY...
  JEAROLDSTOWN AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3640 8265 3615 8269 3615 8303 3625 8306
      3628 8303 3627 8302 3633 8294 3633 8291
      3636 8287 3637 8282 3636 8281 3637 8280
TIME...MOT...LOC 2151Z 254DEG 37KT 3626 8296 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
503 
WWUS54 KMRX 052203
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT TUE JUL 5 2016

TNC059-052215-
/O.CON.KMRX.SV.W.0077.000000T0000Z-160705T2215Z/
GREENE TN-
603 PM EDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN GREENE COUNTY...

AT 602 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
GREENEVILLE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...BAILEYTON...CHUCKY...
JEAROLDSTOWN AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3640 8265 3615 8269 3615 8303 3625 8306
      3628 8303 3627 8302 3633 8294 3633 8291
      3636 8287 3637 8282 3636 8281 3637 8280
TIME...MOT...LOC 2202Z 255DEG 34KT 3628 8285 

HAIL...<.75IN
WIND...60MPH
 
$$
488 
WWUS54 KMRX 052216
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT TUE JUL 5 2016

TNC059-052226-
/O.EXP.KMRX.SV.W.0077.000000T0000Z-160705T2215Z/
GREENE TN-
616 PM EDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3640 8265 3615 8269 3615 8303 3625 8306
      3628 8303 3627 8302 3633 8294 3633 8291
      3636 8287 3637 8282 3636 8281 3637 8280
TIME...MOT...LOC 2206Z 254DEG 37KT 3628 8285 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:35 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
335 PM EDT TUE JUL 5 2016

.SHORT TERM...(Tonight through Wednesday)...
Scattered showers and storms have been redeveloping across East
central Tennessee this afternoon from outflows after complex
developed in northern AL earlier and then moved into SE TN.
Shortwave moving from East TN into western NC by late this evening
also focus for development. Some of the storms may become
marginally severe with gusty winds over 40 mph and locally heavy
rainfall as precipitable water values are from about 1.8 to 2.1
inches across the forecast area. Temperatures at mid afternoon only
in the lower to mid 80s which is almost 10 degrees lower than the
hot 4th of July mainly due to cloud cover or showers and storms.
Kept high rainfall chances through 00Z then lowered to chance and
low chance late tonight as activity slowly fades with heat of day.
Models try to keep some activity going overnight similar to last
night so did not want to go below 30 percent. Added patchy fog for
rainfall from today being quite widespread. Maybe this will put
slight dent in drought. Lows tonight around 70 to lower 70s.
Wednesday forecasted rain chances slightly lower in chance range
and temperatures a couple degrees warmer as shortwave shifts to
the east convection more due to heating of the day.

.LONG TERM...(Wednesday Night through Tuesday)...
Another shortwave will round the northeast edge of a building high
pressure ridge on Wednesday night into Thursday morning...resulting
in a another complex of strong/marginally severe thunderstorms
moving across far northeast TN and southwest VA...with scattered
activity possible across much of the Valley through midday
Thursday. Ridging begins to take over Thursday afternoon...and
especially by the evening and overnight. Thus...have trended down
on PoPs and QPF for this period late in the work week...with only
20 to 30 PoPs in the afternoon for Friday. The ridge flattens
slightly during the weekend...which will allow for a couple of of
weak shortwaves to kick off more clouds and scattered convection
for Saturday through Monday...before it builds back and
reestablishes itself for the middle of next week. Despite the cloud
cover and rain chances at times...highs should be around
normal...or slightly above...ranging from the mid 80s to the mid
90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  92  74  95 /  40  40  30  30
Knoxville McGhee Tyson Airport, TN  72  89  71  92 /  40  40  30  30
Oak Ridge, TN                       72  89  71  92 /  40  40  30  30
Tri Cities Airport, TN              69  86  69  86 /  40  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/AMP
Hazardous weather outlook, Jul 5, 3:38 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT TUE JUL 5 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
338 PM EDT TUE JUL 5 2016 /238 PM CDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
WITH A FEW MARGINALLY STRONG STORMS POSSIBLE. STRONG STORMS ARE
MOST LIKELY FROM CENTRAL EAST TENNESSEE EASTWARD TO THE SMOKY
MOUNTAINS AND NORTHEAST TOWARD SOUTHWEST VIRGINIA. A FEW STRONG
WIND GUSTS MAY OCCUR WITH LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD/AMP

In the hours before

Special weather statement, Jul 5, 3:15 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 5 2016

TNZ035-036-067-069-052000-
ROANE TN-KNOX TN-ANDERSON TN-MORGAN TN-
315 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KNOX...CENTRAL
ANDERSON...CENTRAL ROANE AND SOUTHEASTERN MORGAN COUNTIES UNTIL 400
PM EDT...

AT 314 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINGSTON...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...KINGSTON...ROCKWOOD...FAIRVIEW...
OLIVER SPRINGS...MIDTOWN...HARRIMAN...COALFIELD...DEARMOND...
BRADBURY AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3575 8454 3589 8467 3619 8426 3618 8424
      3618 8423 3621 8423 3599 8404 3589 8425
      3590 8428 3588 8428 3589 8433 3585 8434
TIME...MOT...LOC 1914Z 233DEG 24KT 3587 8453

TD
Special weather statement, Jul 5, 5:27 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT TUE JUL 5 2016

TNZ015-016-038-039-042-052215-
HAWKINS TN-HAMBLEN TN-GRAINGER TN-NORTHWEST GREENE TN-HANCOCK TN-
527 PM EDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAINGER...NORTHERN
GREENE...HAMBLEN...HAWKINS AND CENTRAL HANCOCK COUNTIES UNTIL 615 PM
EDT...

AT 527 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSSELLVILLE...OR NEAR MORRISTOWN...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...
RUSSELLVILLE...MOSHEIM...BULLS GAP...BAILEYTON...ST. CLAIR...
KEPLER...TREADWAY...MCCLOUD...ROMEO...KYLES FORD...LOWLAND...
JEAROLDSTOWN...MOHAWK...MOORESBURG AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3642 8269 3641 8270 3638 8263 3636 8263
      3613 8314 3616 8317 3618 8317 3618 8318
      3613 8318 3613 8319 3615 8322 3612 8322
      3612 8325 3630 8345 3660 8308 3659 8298
TIME...MOT...LOC 2127Z 238DEG 23KT 3628 8320

JW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:16 PM EDTSpecial Weather StatementMRXSullivan44 min
Jul 4, 8:26 PM EDTSevere Thunderstorm WarningMRXSullivan49 min
Jul 4, 8:27 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins33 min
Jul 4, 8:45 PM EDTSpecial Weather StatementMRXGreene45 min
Jul 4, 8:49 PM EDTSpecial Weather StatementMRXHawkins41 min
Jul 4, 9:07 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan38 min
Jul 4, 9:23 PM EDTSpecial Weather StatementMRXSullivan, Washington52 min
Jul 4, 9:43 PM EDTSpecial Weather StatementMRXCampbell, Scott47 min
Jul 4, 10:19 PM EDTSpecial Weather StatementMRXJohnson26 min
Jul 5, 10:51 AM EDTSpecial Weather StatementMRXAnderson, Knox39 min
Jul 5, 11:24 AM EDTSpecial Weather StatementMRXKnox36 min
Jul 5, 3:15 PM EDTSpecial Weather StatementMRXAnderson, Roane45 min
Jul 5, 5:13 PM EDTAreal Flood AdvisoryMRXJefferson, Sevier3 hr
Jul 5, 5:27 PM EDTSpecial Weather StatementMRXHamblen, Hawkins48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.